4/21/17 Intern Morning Report – Diarrhea, Hyponatremia, Cryptosporidia

CC: RUQ pain and diarrhea x 6 weeks

ID: 58 yo male with HIV/AIDS (CD4 25) off HAART who presents with 6-8 weeks of persistent cramping, non-radiating RUQ pain, and watery diarrhea.  He was found to have hypovolemic hyponatremia and ultimately work-up revealed cryptosporidium.

Capture

Source: MKSAP 17


Pearls from morning report:

  • Blastocystis species are commonly detected in stool samples, but it is unclear whether this parasite is truly pathogenic. In symptomatic patients who are immunocompromised, a thorough examination for infections and noninfectious causes should be performed. If the work up is negative, then treatment with blastocystis with metronidazole is a reasonable option
  • Ecstasy can cause drug-induced ADH secretion leading to hypotonic hyponatremia.

Random trivia:

Cryptosporidium is the most common cause of recreational water illness outbreaks – caution next time you go to Raging Waters!


Want to read more?

Disorders of Plasma Sodium – Causes, Consequences, and Correction (New England Journal of Medicine)
Hyponatremia (New England Journal of Medicine)


References: 

Sterns RH, Emmett M, Forman JP. Diagnostic evaluation of adults with hyponatremia. In: UpToDate, Post TW (Ed), UpToDate, Waltham, MA. (Accessed on May 3, 2017)

Sterns RH, Emmett M, Forman JP. Causes of hyponatremia in adults. In: UpToDate, Post TW (Ed), UpToDate, Waltham, MA. (Accessed on May 3, 2017)

MKSAP 17: Medical Knowledge Self-assessment Program. Philadelphia : American College Of Physicians, 2016. Print.

3/8/17 Resident Morning Report – Liver Lesions, Hemangioma

CC: abdominal discomfort and distension

ID: 33 yo female with asthma presents to an OSH ED with abdominal discomfort, distension, fatigue, and difficulty sleeping.  She underwent an abdominal ultrasound and was found to have a liver lesion, concerning for abscess, and was also incidentally discovered to be pregnant.  She was transferred to USC for higher level care.  Repeat abdominal US demonstrated a solid liver lesion suspicious for focal nodular hyperplasia or hepatic adenoma.  She subsequently underwent an MRI that was read to be a nonspecific liver lesion.  She then underwent a liver mass biopsy and results were suggestive of a hemangioma.

 

liver lesion


Pearls from morning report:

  • Even if a patient does not have risk factors for HCC (ie. chronic hepatitis or cirrhosis), a specific type of liver malignancy, fibrolamellar carcinoma, can still arise in younger individuals.
  • Hemangiomas are the most common benign hepatic tumor and most often asymptomatic with a low rate of complications, thus does not require surgical resection.
  • Consider the use of antifungals for liver abscesses in neutropenic patients or patients on longer term TPN, and MRSA coverage for staph after recent instrumentation (such as TACE).

Random trivia:

Hemangiomas may sequester platelets during surgery or other insults, triggering a bleeding diathesis and possibly internal bleeding.  The triad of a giant hemangioma, thrombocytopenia, and consumptive coagulopathy is known as the Kasabach-Merritt Syndrome.


References: 

Marrero JA, Ahn J, Rajender Reddy, American College of Gastroenterology. ACG clinical guideline: the diagnosis and management of focal liver lesions. Am J Gastroenterol. 2014;109(9):1328-47.

Schwartz JM, Kuskal JB, Chopra S, Robson KM. Solid liver lesions: Differential diagnosis and evaluation. In: UpToDate, Post TW (Ed), UpToDate, Waltham, MA. (Accessed on March 16, 2017)

3/7/17 Resident Morning Report – Nausea, Vomiting, Unintentional Weight Loss, Hyperpigmented Rash, Dermatomyositis

CC: nausea, vomiting, weight loss

ID: 21 yo Hispanic male presents with 4 months of persistent nausea, NBNB vomiting, and unintentional 60 pound weight loss as well as a hyperpigmented rash across his body.  On exam, he appeared fatigued, with loose skin, and was noted to have decreased strength.  Basic labs were notable for albumin of 1.8 and total protein of 8.1, AST of 86, Hgb of 9.9, MCV of 90.6, RDW of 12.6.   He underwent an EGD, which was normal, and subsequently a colonoscopy, which was also normal.  He eventually underwent a skin biopsy that suggested a connective disease process, favoring dermatomyositis.  His autoimmune workup was all negative (ANA, dsDNA, SCl70, RF, Sm/RNP, SSA/SSB, Jo, anti-CCP).  His aldolase was 6.3.  An MRI revealed symmetric, nonsepcific myositis of bilateral thighs and evaluation for underlying malignancy was performed with none found.  Patient was started on IV solumedrol and discharged with follow-up.


Pearls from morning report:

  • Medications can cause a blue/grey hyperpigmentation in a patient – common culprits are minocycline, amiodarone, and antimalarials.  Less commonly, calcium channel blockers and zidovudine can also cause hyperpigmentation.
  • Initial malignancy screening in a patient newly diagnosed with dermatomyositis should include a CXR,  colonoscopy (+/- EGD), CBC, CMP, and UA w/micro. For women, obtain a pap test, MMG, transvaginal US with CA-125 levels (especially since ovarian cancer is highly associated with dermatomyositis).
  • There are no formal recommendations regarding the frequency of malignancy screening in patients with dermatomyositis, but be aware that some studies have shown an increased risk of cancer of in the first 5 years after diagnosis.

Want to read more?

Inflammatory Muscle Diseases (New England Journal of Medicine)


References: 

Koler RA, Montemarano A. Dermatomyositis. Am Fam Physician. 2001 Nov 1;64(9):1565-1573.